Please use this identifier to cite or link to this item: http://hdl.handle.net/2440/80904
Citations
Scopus Web of Science® Altmetric
?
?
Type: Journal article
Title: Quadratic-equation inaccuracy for water hammer
Author: Bergant, A.
Simpson, A.
Citation: Journal of Hydraulic Engineering, 1991; 117(11):1572-1574
Publisher: American Society of Civil Engineers
Issue Date: 1991
ISSN: 0733-9429
1943-7900
Statement of
Responsibility: 
Anton Bergant and Angus Simpson
Abstract: The standard solution of a quadratic equation is applied for modeling several boundary conditions (such as orifice, valve, and pump) in the water-hammer analysis of pipelines by the method of characteristics. Numerical instabilities may result in the computer solution of the quadratic equation using the standard solution. An alternative algorithm that overcomes the problem of an unstable solution is presented in the paper. Both algorithms are compared for modeling of an in-line orifice with different head-loss coefficients for flow in opposite directions. A numerical example for the case of rapid closure of the upstream valve in a simple two-reservoir pipeline system with the in-line orifice clearly shows numerical instabilities when the standard quadratic solution for the orifice is applied. The instabilities are eliminated by using an alternative proposed solution of the quadratic equation.
Rights: Copyright © 1991 ASCE
RMID: 0030000332
DOI: 10.1061/(ASCE)0733-9429(1991)117:11(1572)
Appears in Collections:Civil and Environmental Engineering publications

Files in This Item:
There are no files associated with this item.


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.